Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have painful, red rashes behind ear. Applying hydrocortisone cream. Wearing a hearing aid. Causes?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9028 Questions
I have a painful rash behind my right ear. It feels lumpy and is red, hot and sore to the touch. I've had this two days and I'm applying some hydrocortisone cream I found lurking around at home which isn't doing much good. The rash is just on the skin behind the ear with some on the actual ear itself. It is not on the scalp area, nor spreading and is not affecting the other ear. I wear a hearing aid in both ears but these are the same aids I've been wearing every day for 2 years with no allergy problems. The rash does not feel like an allergy. The lumps are quite pronounced, and initially they were quite crusty but the hydrocortisone has created a greasy effect.
Posted Thu, 19 Jul 2012 in Skin Rash
Answered by Dr. Praveen Tayal 4 hours later
Thanks for posting your query.
The changes in the skin which you see behind your ear this certainly does appear to be a type of dermatitis. As you probably know there are several different classes of dermatitis. This includes allergic bacterial and fungal among others. There are inflammatory conditions also which could contribute to this kind of thing.
Along with the fungal infection there can sometimes be some inflammation which causes redness, itching and peeling of the skin.

The generally best way to treat this is with a topical cream which has both a mild steroid element and an antifungal cream. The active ingredients of this cream includes hydrocortisone and the antifungal clotrimazole. Your doctor will be able to provide you with a prescription for this. The brand name of the cream is Lotrisone.

I would expect the areas of irritation to slowly respond and improve over two to three weeks.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor